Statement from the Chief Public Health Officer: Pharmacists Help Address the Opioid Public Health Crisis in Canada

Tuesday, March 14, 2017 Drug News
Email Print This Page Comment bookmark
Font : A-A+

OTTAWA, March 13, 2017 /CNW/ - During Pharmacist Awareness Month, I am highlighting the important contribution of

pharmacists to addressing the opioid public health crisis.

Opioid overdoses are claiming the lives of thousands of Canadians of all ages, and from all walks of life. The impact of the opioid crisis continues to be devastating to individuals,

families and communities. Concern is growing about the impact of this crisis on Canadian youth.

There has been a significant increase in the number of opioid overdoses and an acute rise in deaths from fentanyl and other synthetic opioids in several provinces in Canada. Both illegally manufactured and prescribed opioids are being sold on the street. Some people have become addicted as a result of over-prescription and have turned to street drugs to manage their addiction. Drug addiction is an illness that requires care and compassion like any other health condition. Unfortunately, drug addiction often carries stigma, which in itself can be a serious barrier to care.

Pharmacists are often the first healthcare providers to notice a prescription drug problem in a patient, or over-prescribing by physicians. Pharmacists are a knowledgeable and accessible resource — they provide information about proper use of prescription opioids, and offer services such as taking back old or unused medications and disposing of them safely. Their work helps to prevent opioid misuse, overdoses and deaths from overdose.

I encourage all Canadians to learn about the health risks associated with the use of opioids, the signs and symptoms of a possible overdose, and how to help themselves and those around them who may be using these drugs. Knowing more means you can help prevent opioid misuse and addiction, and potentially save a life.

Use medication properly

  • Your pharmacist can answer your questions about the risks of drugs, their proper use and alternatives. 
  • Use prescribed opioids exactly as directed. Prescribed painkillers can be dangerous if they are taken incorrectly or misused. Taking opioid medication also comes with a risk of developing an addiction. 
  • Use painkillers only if you absolutely need to.

Keep prescription medication out of the wrong hands

  • Pharmacies will take back your old and unused medications and dispose of them safely.
  • Keep your prescription medication safe and secure to prevent medication such as opioids from ending up on the street.
  • Keep your medication out of the reach of children to avoid serious harm or death. 
  • Don't throw medication in the garbage or flush it down the toilet.

Learn how to administer naloxone

  • Naloxone is a drug that temporarily reverses the effects of opioid medications. If you or someone you know is at risk for possible overdose, get a naloxone kit. Naloxone kits are available without a prescription at pharmacies, certain walk-in clinics, community health units and some local non-governmental organizations.
  • Your pharmacist can provide guidance on the appropriate and safe use and administration of naloxone. The Canadian Pharmacists Association has developed a short video that demonstrates how to administer naloxone.

Learn about drug use

  • Youth need accurate information to understand the harms and consequences of drug use. Knowing how to address stress and troubled relationships can also help.
  • Parents may be interested in the guide Talking with teenagers about drugs. 
  • Physicians are encouraged to not over-prescribe opioids as pain medication.

Recognize the symptoms of an overdose

  • An opioid overdose can be identified by a combination of:
    • slow or weak breathing;
    • dizziness, confusion, drowsiness;
    • cold and clammy skin;
    • pinpoint (very small) pupils; and
    • collapse and coma.

Know what to do if you witness someone experiencing an overdose

  • If you think you are witnessing someone experiencing an overdose:
    • Call 911 and follow their directions.
    • If you have a naloxone kit, use it.
    • Stay with the person until help arrives.

For more information, visit Canada.ca/opioids.  

 

SOURCE Public Health Agency of Canada



Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
* Your comment can be maximum of 2500 characters
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor
Advertisement

Press Release Category

Press Release Archive

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook